Alert archive / New Jersey / Small Craft Advisories in 2019

Small Craft Advisory 4, NWS Philadelphia/Mount Holly

January 7, 2019

NWS Philadelphia/Mount Holly issued this small craft advisory at Jan 7, 2019, 6:21 AM EST. It took effect at Jan 8, 2019, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2019, 6:21 AM EST (11:21 UTC)
In effect from
Jan 8, 2019, 1:00 AM EST
Expired
Jan 7, 2019, 9:03 PM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

130 
WHUS71 KPHI 071121
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
621 AM EST Mon Jan 7 2019

ANZ450>455-080000-
/O.CAN.KPHI.SC.Y.0003.000000T0000Z-190107T1200Z/
/O.NEW.KPHI.SC.Y.0004.190108T0600Z-190108T1400Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
621 AM EST Mon Jan 7 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST TUESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has issued a Small 
Craft Advisory, which is in effect from 1 AM to 9 AM EST Tuesday. 
The Small Craft Advisory in effect until 7 AM this morning has 
been cancelled.

* WINDS AND SEAS...East winds 15 to 20 kt with gusts up to 25 
  kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

MPS
3 follow-up statements
170 
WHUS71 KPHI 071144
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
644 AM EST Mon Jan 7 2019

ANZ450>455-080000-
/O.CON.KPHI.SC.Y.0004.190108T0600Z-190108T1400Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
644 AM EST Mon Jan 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EST
TUESDAY...

* WINDS AND SEAS...South winds 15 to 20 kt with gusts up to 25 
  kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

MPS
307 
WHUS71 KPHI 072018
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
318 PM EST Mon Jan 7 2019



ANZ450>455-080930-
/O.CON.KPHI.SC.Y.0004.190108T0600Z-190108T1400Z/
/O.NEW.KPHI.GL.A.0001.190109T0600Z-190110T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
318 PM EST Mon Jan 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EST
TUESDAY...
...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

The National Weather Service in Mount Holly has issued a Gale
Watch, which is in effect from late Tuesday night through late
Wednesday night.

* Tonight...South winds 10 to 20 kt with gusts up to 25 kt. Seas 2
  to 4 feet.

* Tuesday night through Thursday...West and northwest winds 20 to
  30 kt with gusts up to 40 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ430-431-080930-
/O.NEW.KPHI.GL.A.0001.190109T0600Z-190110T1100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
318 PM EST Mon Jan 7 2019

...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

The National Weather Service in Mount Holly has issued a Gale
Watch, which is in effect from late Tuesday night through late
Wednesday night.

* WINDS AND SEAS...West and northwest winds 20 to 30 kt with 
  gusts up to 40 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

SFJ
716 
WHUS71 KPHI 080203
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
903 PM EST Mon Jan 7 2019

ANZ450>455-081515-
/O.CAN.KPHI.SC.Y.0004.190108T0600Z-190108T1400Z/
/O.CON.KPHI.GL.A.0001.190109T0600Z-190110T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
903 PM EST Mon Jan 7 2019

...GALE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
LATE WEDNESDAY NIGHT...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Small Craft Advisory.

* Winds and Seas...West to northwest winds 20 to 30 kt with gusts
  up to 40 kt possible late Tuesday night through Wednesday night.
  Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ430-431-081515-
/O.CON.KPHI.GL.A.0001.190109T0600Z-190110T1100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
903 PM EST Mon Jan 7 2019

...GALE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
LATE WEDNESDAY NIGHT...

* WINDS AND SEAS...West to northwest winds 20 to 30 kt with gusts
  up to 40 kt possible late Tuesday night through Wednesday night.
  Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Jan 7, 3:30 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 7, 3:30 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
330 AM EST Mon Jan 7 2019

.SYNOPSIS...
High pressure over the Northeast will move slowly offshore tonight.
A strong cold front will move through the Mid-Atlantic Tuesday
night, followed by cold high pressure for the rest of the week. A
system may affect the area this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure centered north of New York state will build east
today, and should extend from northern Maine down to just off the
southeast New Jersey coast by this evening.

Dry conditions on tap for today with increasing high clouds as a
warm front associated with low pressure over the Plains states
approaches.

Highs will be much colder today compared to Sunday, topping off in
the 20s in the southern Poconos to otherwise in the mid and upper
30s, and in the lower 40s in southern Delmarva.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
High pressure continues to track out to sea tonight. Meanwhile, low
pressure passing through the Great Lakes will pass north of New York
state late tonight through Tuesday morning. A warm front will lift
north into the region this evening, followed by a cold front Tuesday
morning.

Precip moves into the region late this evening. based on latest
temperature profiles, a wintry mix should initially develop across
much of the forecast area, and going through the overnight period,
more of freezing rain, snow and sleet will develop across northern
zones, generally along and north of I-78, as mid-level warm air
surges northward. From around I-78 down the I-95 corridor, not
expecting much in the way of freezing rain, as the wintry mix should
be more rain, snow, and sleet, eventually changing to plain rain
after daybreak Tuesday. For southern and coastal New Jersey, as well
as Delmarva, a quick shot of rain and sleet should fairly quickly
change to plain rain after midnight.

For those areas along and north of I-78, 1/2-1" of snow/sleet is
possible, along with less than a tenth of an inch of ice due to the
freezing rain. Will go ahead and issue a Winter Weather Advisory for
those areas from tonight through Tuesday morning.

Warm front lifts north through the region Tuesday morning, and
precip eventually changes to plain rain throughout before tapering
off by Tuesday afternoon. Conditions will then be dry for the rest
of the afternoon and into the early evening ahead of the next
trough.

Highs on Tuesday then climb into the 40s and 50s.

Another wave of low pressure passes north of the region Tuesday
evening, and then a deep trough builds south into much of the
Northeast Tuesday night. Another shot of rain develops Tuesday
evening, and tapers off fairly quickly after midnight Tuesday night.
Winds shift to the west-northwest late Tuesday night as that trough
builds south and increase to 15-20 mph with 20-30 mph gusts. Lows
drop into the 30s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The medium-range forecast challenges include strong wind potential
Wednesday and Thursday, a cold end to the week, and a complex split-
flow scenario this weekend.

A deepening (~990 mb) surface low will be near or east of the New
England coast at 12z Wednesday, and it will continue to intensify
during the day. Meanwhile, a 1040+ mb surface high will be building
into the northern plains during the day. The surface pressure
gradient will be tightening in between, and this is a good signal
for strong winds during the day. BUFKIT soundings indicate
widespread potential for 30-40 knot gusts across the CWA. I
increased the winds/gusts further on Wednesday to cover the threat,
though I kept values closer to the NAM versus the GFS in terms of
momentum transfer for now. Nevertheless, think the potential of
advisory-level winds is high enough for inclusion in the HWO.

Meanwhile, strong northwest flow and upstream perturbations from the
main vort max near the New England coast will likely generate
sufficient lift for rain/snow showers in northern portions of the
CWA Wednesday. Cannot rule out the possibility of a brief snow
squall given the shallow CAPE, strong low-level flow, and fairly
deep mixing expected. Increased PoPs here somewhat and expanded them
slightly southeastward, though my suspicion is that further
expansion southeastward may be needed in subsequent forecasts, given
the strong system in play and the model bias of underplaying the
northwest-flow shower risk.  Models are also subtly indicating this
potential may last through Wednesday night (and even Thursday). For
now, have included slight-chance PoPs for the Poconos and far
northwest New Jersey Wednesday night as a means of depicting this
trend. However, the potential for measurable precipitation should be
downward with time, so some brief flurries/non-measurable snow
showers may be the predominant threat by this point.

Of course, the incoming cold will also be noteworthy, as the area
has been quite mild for the past month. Wednesday will be the
beginning of the chill, as cold advection will gradually overtake
any warming effects via downsloping/mixing. By Thursday night, the
pressure gradient is expected to relax sufficiently for temperatures
to plunge well below freezing across the region. The cold will
continue into the weekend as a deep longwave trough becomes
established in eastern North America.

This sets the stage for a rather complex scenario for the weekend.
Upstream, highly amplified ridging will occur in the western U.S.,
with models generally depicting a northern-stream system lifting well
north into Canada late in the week while a southern-stream component
struggles to move through the ridge in the Southwest. Meanwhile, a
downstream northern perturbation will be digging into the eastern
North America trough. However, models are at odds as to how strong
this perturbation is and where this digging will occur. The GFS
occasionally hints at this process occurring in the Great Lakes
region Friday night and Saturday, which would be sufficiently far
west to allow for phasing with the advancing southern-stream
perturbation before it moves offshore. The ECMWF is considerably
farther east (generally east of the Great Lakes), so the phasing
with the southern-stream system generally occurs after moving
offshore.

The ECMWF has been reasonably consistent the past few cycles,
whereas the GFS has been quite variable. However, given the
complexities of the setup, the volatility of the GFS is
statistically meaningful. The ensemble means more closely match the
ECMWF than the GFS, but the deterministic GFS is also a more extreme
solution (which would ultimately make it more likely to deviate from
the ensemble mean). This makes me question if the ECMWF is a
substantially more likely solution than the GFS. Given the phasing
the ECMWF eventually develops, my suspicion is the damped ensemble
solutions are more a result of model variability than higher
probability.

So the question becomes when the deeper deterministic solutions
become realized (and as a result, where). This is far from being
resolved and will likely require several more model runs before
converging on a solution.

In the meantime, this necessitates using a broad-brushed approach to
temperatures and PoPs for the weekend. The ECMWF and GFS both
produce meaningful precipitation in the southern/eastern CWA, so
higher PoPs (low chance) are warranted here versus farther northwest
(mostly slight chance). Temperatures will be cold enough for
predominantly snow north/west of the urban corridor and for at least
a rain/snow mix to the southeast. Forecast max/min temperatures are
a statistical/continuity blend, for now. This period will need to be
watched closely in later forecasts, but as the above discussion
demonstrates, there is a lot of uncertainty here.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...VFR. North winds 10 kt or less become LGT/VRB early this
afternoon, then will become southeast less than 10 kt late.

Tonight...Conditions drop to MVFR/IFR late this evening. A wintry
mix of rain/snow/sleet will develop from KTTN down the I-95 corridor
to KPHL, and rain/snow/sleet becomes rain at KILG/KMIV/KACY. At
KRDG/KABE, snow/sleet will become freezing rain/snow/sleet.
Southeast winds 5-10 kt.

Outlook...

Tuesday...Wintry mix becomes rain Tuesday morning before tapering
off. Conditions improve to VFR late. SW winds 5-10 kt.

Tuesday night...A period of sub-VFR conditions in rain Tuesday
evening, improving to VFR after midnight. SW winds 5-10 kt become W-
NW 15-20 kt with 20-30 kt gusts late.

Wednesday through Thursday: Mainly VFR, though cannot completely
rule out the possibility of MVFR CIGs in developing stratocumulus
(mainly northwest of PHL). Northwest winds 10 to 20 kts with gusts
likely exceeding 30 kts, with the strongest winds on Wednesday. High
confidence.

Thursday night and Friday: VFR with northwest winds 5 to 15 kts with
gusts to 20 kts on Friday. High confidence.

&&

.MARINE...
SCA remains on the ocean until 7 am, then sub-SCA conditions for the
rest of the day. A brief period of SCA conditions possible late
tonight through Tuesday morning. VSBY restrictions possible in
wintry mix/rain late tonight/Tuesday morning.

Another shot of rain will develop Tuesday evening through midnight
Tuesday night. West-NW winds then increase to 15-20 kt with 25-35 kt
gusts late Tuesday night. A Gale Watch may be needed.

Outlook...

Wednesday and Wednesday night: At least advisory-level northwest
winds, and quite likely a lengthy period of gales.

Thursday and Thursday night: Advisory-level northwest winds
continue, and there is at least a small chance gales could occur, at
least at times.

Friday: Advisory northwest winds possible, but conditions will be
improving.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 10 PM this evening to 7 AM EST
     Tuesday for PAZ054-055-060>062-105.
NJ...Winter Weather Advisory from 10 PM this evening to 7 AM EST
     Tuesday for NJZ001-007>010.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 7 AM EST this morning for
     ANZ450>455.

&&

Synopsis...CMS
Near Term...MPS
Short Term...MPS
Long Term...CMS
Aviation...CMS/MPS
Marine...CMS/MPS
Hazardous weather outlook, Jan 7, 3:44 AM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
344 AM EST Mon Jan 7 2019

NJZ001-007>010-PAZ054-055-060>062-105-080845-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Upper Bucks-
344 AM EST Mon Jan 7 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST TUESDAY...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Strong northwest winds on Wednesday may result in scattered power
outages and some downed trees and limbs.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-101>104-106-
080845-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Lower Bucks-
344 AM EST Mon Jan 7 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong northwest winds on Wednesday may result in scattered power
outages and some downed trees and limbs.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-080845-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
344 AM EST Mon Jan 7 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale-force wind gusts may occur Tuesday night through Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:16 AM ESTWinter Weather AdvisoryPHIAtlantic, Burlington, Camden, Gloucester, Hunterdon, Mercer and 8 more27 hr
Jan 7, 3:18 PM ESTGale WatchPHI19 hr
Jan 7, 3:22 PM ESTSpecial Weather StatementPHICarbon, Monroe53 min

Nearby

Small Craft Advisories in New Jersey, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.